Side effects of aromatase inhibitors permanent?


Question from TeriF: Are the side effects of aromatase inhibitors permanent?
Answers - Charles Loprinzi The main side effect of aromatase inhibitors is bone loss (osteoporosis). This occurs relatively gradually after the drug is started. When the drug is stopped, the bone thinning slows down and may even reverse a bit. With the thinner bones, however, the risk of fracture is present, and thus if this occurs, someone might consider this a more permanent problem. Another common symptom caused by aromatase inhibitors is joint pains. This is somewhat similar to what some women have when they go through menopause. The symptom of joint pains appears to affect up to 50% of women who take aromatase inhibitors, with up to 15% experiencing symptoms that cause drug cessation.
Mindy Goldman, M.D. A common gynecological side effect from aromatase inhibitors is marked vaginal dryness. For some, it can be so severe the vagina feels like sand paper when they are sitting. This is because the aromatase inhibitors shut down all sources of estrogen, and the vagina is very rich in estrogen receptors. There are treatments for dryness and when one stops their aromatase inhibitor, many times their symptoms will become less severe.

On Wednesday, August 20, 2008, our Ask-the-Expert Online Conference was called Managing Menopausal Symptoms. Charles Loprinzi, M.D. and Mindy Goldman, M.D. answered your questions about how you can manage menopausal symptoms such as hot flashes, vaginal dryness, insomnia, and more.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
C1a
C1b
Evergreen-donate
Back to Top